Saturday, June 4, 2011
Abusing cough and cold medications has been around for a few years, mostly among teenagers- but now it's becoming the most popular form of getting high for adults. In a way, it's fashionable-sort of like what smoking dope was to the 60's and 70's. Cough preparations are easily accessible-just stroll down the cold and flu remedy isle in the local pharmacy to check out the selections. It's cheap, too: you can get a bottle of generic anti-tussive preparation starting at a $1. And, most importantly...it's perfectly legal.
It comes in liquid, gel caps, strips, pill form, and hard candy-like drops. It taste like cherries, grapes and lemons. And it comes in every color of the rainbow if you're not a fashionista/generic brand snob.The Dollar Tree carries a liquid form that's a fantastic teal blue green but smells like acetone and tastes like....well, I don't know what it tastes like because I've never had anything to compare it to, but I will guarantee you this- you have to really be hooked on the stuff to abuse it, because a single recommended dose makes me nauseous. I suspect they leave it unflavored to cut down on abuse. Personally, it's a medication of last resort for me, but because of the tase and the way it makes me feel.
Dextromethorphan (DXM) is an over-the-counter cough suppressant found in cold medications. DXM is often abused in high doses to generate euphoria. It will also cause LSD-like visual and auditory hallucinations. Illicit use of DXM is referred to on the street as “Robo-tripping”, "skittling", "trussing","Vitamin D", and a host of others. These terms reflect the names of the most commonly abused products, Robitussin and Coricidin. The symptoms of abuse are the same as alcohol or opiate abuse: lethargy, ataxia, slurred speech, sweating, hypertension, and/or nystagmus (a type of jerking motion of the eye which is being used by police departments as a measure of intoxication during field tests.) When the body reaches a certain level of toxicity, hyper-excitability mimics the manic phase of bipolar disorder. That's not all, there's a whole litany of possible symptoms:hives; difficulty breathing; swelling of the your face, lips, tongue, or throat. More serious side effects include severe dizziness, anxiety, restlessness, or nervousness; confusion, hallucinations; or slow, shallow breathing, liver damage and cardiac arrhythmia. Oh, yeah, and if that's not enough, eventually it can cause all sorts of interesting psychosis, too. It increases the psychological triggers for over-the-top anger, paranoia and anxiety.
Want scientific background information from the DEA?
Syrup Shooting has become frighteningly popular as of late among young adults and middle aged professionals, who are either unaware of the danger ( highly unlikely, in my opinion), or have deluded themselves concerning the safety of this behavior. I mean, it's just cough syrup, right? It not only makes you stop coughing, it gives you a very welcome mellowness so you can relax and rest, which is not a bad thing when you've been coughing yourself into dry heaves for the past week.
But when you keep dosing up with Robitussin DM after it's medically necessary, or sipping it straight out of the bottle without measuring a proper dose, or popping a few cough strips into your mouth just before that big presentation to calm down...you have a drug addition problem. When you're feeling stressed and need a way to relax, it is not socially acceptable or chic to throw back a bottle of cherry-flavored cough syrup...actually, it falls in the category of pretty damn stupid. If meditation and relation techniques or a cup of chamomile tea or St.John's Wort no longer help-or take too much time in our life style of instant gratification-reaching for a bottle of cough syrup indicates you may have something going on that requires the help of others.It's not something you're able to handle on your own, no matter how large you think your ego-gonads are.
I was making my rounds in the ER where I occasionally volunteer as a chaplain, and a nurse waved me over to meet with some very distraught family members. I was given a quick background to better the situation: Dad was the patient. He was found unconscious by his son. The prognosis wasn't good; he'd gone into respiratory failure, went into an unsustainable cardiac rhythm, and thrown an embolism. His kidneys and liver were failing, and the family was faced with the decision of life support or letting him go. His wife told me he was 55 years old-my age-and was a top-notch technical writer for one of the local pharmaceutical companies in the Triangle. He was also an an accomplished musician, played piano for their church, gave free lessons to kids in the neighborhood. From all accounts, he was a great guy and contributed in many ways to his community. He'd had a bout with depression a few years earlier, started drinking, but stopped and was going to AA with is sponsor. The only thing that was going on out of the ordinary was that he'd developed an 'allergic' cough that his doctor thought was baffling because he couldn't exactly diagnose the problem. Tests had ruled out most of the usual reasons and the problem wasn't considered serious because there were no other presenting problems, and Dad took really good care of his health...and it showed. He looked like a guy who watched what he ate and worked out. After spending about an hour talking with these really, really nice folks about the man they loved who was about to taken his mortal leave, the wife finally blurted out," The doctors here said it was all the cough syrup. I didn't think it was anything, but he took it all the time. We used to joke about it, how it was his version of getting high. I didn't know he was serious. He used to bring home a couple of bottles daily after work, every day. I never understood why he needed to take so much, but he seemed so happy and relaxed and he slept well...today I couldn't wake him up." What do you say to something like this? It's not the time to place blame or point the finger, but in the back of your mind you realize it's so pointless and such a terrible waste.
So when two regular members of the teaching circle I'm HPs for showed up for a ritual basically whacked out of their minds after spending the afternoon robotussing, I was not amused. How do I know what they were doing? They not only told me what they'd been doing-as if it were the most natural, normal thing in the world to be doing-they were happy to share the cough syrup they had in their travel mugs!
These are otherwise lovely, socially aware people who regularly contribute much to the spiritual life of the group, and I love being with them. Everyone in the circle loves them, they're wonderful, intelligent, knowledgeable folk...Except what they are doing to themselves by abusing DXM not only alters their behavior, it is destroying them emotionally (and physically)...and it's affecting the group dynamic. People are beginning to avoid them. Other members have called me to discuss why they don't want to be around when this couple is present. They've expressed concern about the use of DXM and the amount of NyQuil being consumed. The husband has become loud and boastful and makes rude, inappropriate jokes continuously, oblivious to being disruptive during study time. His wife is now angry all the time and has developed a violent, explosive temper- very different from her usual bubbly self. These people need help and are clueless to what they have become. It saddens me that presently the elders of the group and myself are engaged in an emotionally torturous dialogue in which we are weighing the options of what we might do to assist in the situation. It is difficult, but we must discern the addiction of these two in consideration of the continued well being and health of the group.What happens will depend upon how they act when the council intervenes and whether they are willing to get help for this problem-or even to admit there is a problem at all. It makes me heart sore that it has come to this, but I don't see another solution.
Until we recognize the situation as one of addiction, until our society fully understands the scope of this problem as drug abuse, until we re-examine our misplaced 'live and let live' attitude that allows anything to stand-especially when what is in question is harmful to all involved and not a matter of personal freedom, this will continue to be something we will need to address time and time again...because it is, as of now our problem, one which ultimately affects everyone and the effects trickle down.
Conversation 'chat' about "tussing":
Individual who's been there lends his thoughts:
Posted by Ameth Jera at 8:20 PM